Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 25, NWS Los Angeles, CA

February 11, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Feb 11, 2005, 4:15 PM PST for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2005, 4:15 PM PST (00:15 UTC)
Expired
Feb 11, 2005, 7:00 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 64 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 120019
FFWLOX
CAC037-120300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
415 PM PST FRI FEB 11 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOOTHILL BURN AREA OF SANTA CLARITA VALLEY IN LOS ANGELES COUNTY

* UNTIL 700 PM PST

* AT 410 PM...DOPPLER RADAR INDICATED A LARGE BAND OF MODERATE TO HEAVY
  RAINFALL THAT WILL AFFECT THE WARNING AREA THROUGH THE EARLY EVENING
  HOURS. NEARLY THREE INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE BURN
  AREA SINCE LAST NIGHT. RAINFALL RATES IN EXCESS OF ONE HALF INCH 
  PER HOUR CAN BE EXPECTED IN THE WARNING AREA. THIS ADDITIONAL HEAVY
  RAINFALL WILL LIKELY CAUSE MUD AND DEBRIS FLOWS AND ASSOCIATED FLASH
  FLOODING IN AND AROUND THE FOOTHILL BURN AREA IN THE SANTA CLARITA 
  VALLEY.

* LOCATIONS IN THE WARNING INCLUDE THE FOOTHILL BURN AREA OF THE SANTA
  CLARITA VALLEY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. TO REPORT FLOODING...HAVE 
THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN OXNARD.

LAT...LON 3429 11855 3435 11836 3446 11842 3441 11855

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 1:35 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 11, 1:35 PM PST, 2 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
135 PM PST FRI FEB 11 2005

.SHORT TERM...RAIN AMOUNTS A LITTLE HIGHER THAN EXPECTED OVER LA
COUNTY TODAY WITH WIDESPREAD ONE INCH AMOUNTS AND SEVERAL AREAS
APPROACHING 2 INCHES. HIGHEST SO FAR IS OPIDS CAMP IN THE SAN
GABRIEL MTNS AT OVER 3 INCHES. INTERESTING SCENARIO FOR TONIGHT. SAT
IMAGERY SHOWS THE CIRCULATION CENTER NEAR SAN NICOLAS ISLAND THIS
AFTERNOON MOVING NORTHEAST AT AROUND 15 MPH. LAST FEW IMAGES SEEM TO
SHOW MORE OF AN EASTERLY COMPONENT TO THE MOVEMENT SO PERHAPS ITS
FINALLY STARTED TO MAKE THAT TURN TO THE EAST THAT WE EXPECTED.
EITHER WAY, MOISTURE WILL CONTINUE TO GET PULLED INTO THE LOW FROM
THE SOUTH WITH AREAS FROM LA COUNTY EAST GETTING THE BRUNT OF IT.
NAM SHOWS ANOTHER INCH AT LEAST FOR LA COUNTY OVERNIGHT TONIGHT AND
POSSIBLY UP TO 2 INCHES, ESPECIALLY FOR THE HIGHER TERRAIN. GFS IS
QUITE A BIT DRIER, BUT GIVEN HOW MUCH AS FALLEN AND HOW WARM AND
MOIST THIS SYSTEM IS, I TEND TO FAVOR THE NAM. PRECIP AMOUNTS WILL
TAPER OFF DRAMATICALLY WEST OF LA COUNTY, WITH JUST SCATTERED LIGHT
SHOWERS EXPECTED FOR THE CENTRAL COAST TONIGHT. THUNDERSTORMS ARE
NOT OUT OF THE QUESTION OVER VTU/LA COUNTIES, THOUGH THERE HAVE ONLY
BEEN ONE OR TWO LIGHTNING STRIKES DETECTED SO FAR AND TEMPS ALOFT
ARENT THAT COLD.

SNOW LEVELS FOR THE MOST PART ARE VERY HIGH. EARLY ON IN THE EVENT
THE AIRMASS WAS DRY ENOUGH THAT SNOW LEVELS LOCALLY WERE DOWN TO
AROUND 5000 FEET. WE DONT EXPECT SNOW LEVELS TO LOWER BELOW 8000
FEET THROUGH THE REMAINDER OF THE EVENT.

SHOWERS WILL TAPER OFF FROM THE WEST OVERNIGHT, WITH A LINGERING
CHANCE OF PRECIP THROUGH MID-DAY SATURDAY OVER LA COUNTY. THE REST
OF SATURDAY AND SUNDAY LOOK DRY WITH STILL SOME CLOUDS AND A SLIGHT
WARMING TREND.

.LONG TERM...AFTERNOON TEMPS WILL PEAK MONDAY WITH HIGHS AROUND 70
AT LOWER ELEVATIONS. HIGH CLOUDS WILL BE ON THE INCREASE AGAIN AS AN
UPPER LOW BEGINS TO CUT OFF WEST OF NORTHERN CALIFORNIA. THE GFS
SHOWS A WEAK FRONTAL BOUNDARY MOVING SLOWLY EAST INTO THE CENTRAL
COAST LATE MONDAY INTO TUESDAY, THEN MOVING INTO LA COUNTY TUESDAY
AFTERNOON. AFTER THAT, A MOIST SOUTH TO SOUTHWEST FLOW ALOFT WILL
KEEP SO CAL IN A WET PATTERN THROUGH FRIDAY. AT THIS POINT, GIVEN
THE UNCERTAINTIES ASSOCIATED WITH CUTOFF LOWS, TRYING TO TIME THESE
INDIVIDUAL EVENTS IS NEXT TO IMPOSSIBLE. WE WILL CONTINUE TO BROAD
BRUSH THE EXTENDED PERIOD WITH CLOUDS AND A CHANCE OF SHOWERS UNTIL
WE CAN GET A BETTER HANDLE ON THINGS. THE POTENTIAL IS THERE FOR
SOME HEAVY PRECIP IF THE JET CAN TAP INTO SUBTROPICAL MOISTURE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT...(SEE LAXMWSLOX)

&&

WOFFORD
Hazardous weather outlook, Feb 11, 6:00 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 11 2005

CAZ034>041-044>047-051>054-059-087-088-121400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A WET STORM WILL MOVE IN FROM THE SOUTH. IT WILL BRING HAZARDOUS
WINDS TO THE MOUNTAINS WHERE GUSTS TO 55 MPH WILL BE COMMON. THESE
WINDS WILL ALSO CREATE HAZARDOUS CONDITIONS FOR MARINERS. THE EAST
EXPOSED AVALON HARBOR WILL ALSO BE THREATENED BY EAST WINDS AND
WAVES. THUNDERSTORMS WILL ALSO BE A HAZARD TODAY. ABOUT AN INCH OF
RAIN WILL FALL ACROSS COASTS AND VALLEYS WITH UP TO 2 INCHES IN THE
MOUNTAINS CREATING THE POTENTIAL FOR ROAD FLOODING.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

RAIN WILL RETURN TUESDAY TO THE SOUTHLAND AND MAY WELL PERSIST INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.